Journals / Eurasian Journal of Toxicology / 2025 / Volume: 7 Issue: 2

A Rare Case Of Severe Cutaneous Reactıon Assocıated Wıth Hıgh-Dose Quetıapıne In The Emergency Department

Muhammed Semih Gedik(KAHRAMANMARAS SUTCU IMAM UNIVERSITY, SCHOOL OF MEDICINE)0000-0003-3854-4794
Seval Akben(KAHRAMANMARAS SUTCU IMAM UNIVERSITY, GÖKSUN VOCATIONAL SCHOOL)0000-0003-2582-3524
Lütfiye Mangir(KAHRAMANMARAS SUTCU IMAM UNIVERSITY, SCHOOL OF MEDICINE)0009-0005-3375-0574
Pages
—
Publication Date
2025-08-31
🏛️Bibliographic metadata and full text access for this article are provided via DergiPark.
DergiPark Record ↗
✨

AI Summary & Key Takeaways

AI Insight
⚡ TL;DR(Too Long; Didn't Read)

This case highlights the importance of the emergency department recognising rare but potentially serious skin reactions associated with atypical antipsychotics early on.

📌 3 Key Takeaways

🎯
Objective & Hypothesis:Abstract Antipsychotic drugs are widely used to treat psychiatric disorders such as schizophrenia and bipolar disorder.
📊
Key Findings & Data:This case report describes a rare dermatological adverse reaction characterised by widespread skin lesions, blister formation and epidermal peeling in a 40-year-old male patient taking ketiapine in excess of the recommended dosage.
💡
Conclusion & Impact:This case highlights the importance of the emergency department recognising rare but potentially serious skin reactions associated with atypical antipsychotics early on.
🔬Design:Case Report
📍Scope:Comprehensive Sample
⚙️Variables:Quetiapine · Cutaneous adverse reactions · Stevens–Johnson syndrome

Abstract

Abstract Antipsychotic drugs are widely used to treat psychiatric disorders such as schizophrenia and bipolar disorder. They rarely cause serious adverse reactions affecting the skin. This case report describes a rare dermatological adverse reaction characterised by widespread skin lesions, blister formation and epidermal peeling in a 40-year-old male patient taking ketiapine in excess of the recommended dosage. Following clinical evaluation, the possibility of a drug reaction preceding Stevens–Johnson syndrome (SJS) or toxic epidermal necrolysis (TEN) was considered. Discontinuing the medication and providing appropriate symptomatic treatment resulted in the patient experiencing rapid clinical improvement. This case highlights the importance of the emergency department recognising rare but potentially serious skin reactions associated with atypical antipsychotics early on.

🔖

Cite This Article

Gedik, M. S., Akben, S., Mangir, L. (2025). A Rare Case Of Severe Cutaneous Reactıon Assocıated Wıth Hıgh-Dose Quetıapıne In The Emergency Department. Eurasian Journal of Toxicology, Volume: 7 Issue: 2. https://doi.org/10.51262/ejtox.1713667

📄 Full Text PDF Viewer

📄

PDF görüntüleyici hazırlanıyor...

References (15)

  1. Ceraso A, Lin J, Schneider-Thoma J, Siafis S, Heres S, Kissling W, et al. Maintenance treatment with antipsychotic drugs in schizophrenia: A Cochrane systematic review and meta-analysis. Schizophr Bull. 2022. doi:10.1093/schbul/sbac041
  2. Rybakowski J. Application of antipsychotic drugs in mood disorders. Brain Sci. 2023;13(3):414. doi:10.3390/brainsci13030414
  3. Feng X, Li Z, Li Z, Tan X, Zhao Y, Zhu W, et al. Effectiveness and safety of second-generation antipsychotics for psychiatric disorders apart from schizophrenia: A systematic review and meta-analysis. Psychiatry Res. 2023;332:115637. doi:10.1016/j.psychres.2023.115637
  4. Owen C, Jones J. Recognition and management of severe cutaneous adverse drug reactions (including drug reaction with eosinophilia and systemic symptoms, Stevens-Johnson syndrome, and toxic epidermal necrolysis). Med Clin North Am. 2021;105(4):577–97. doi:10.1016/j.mcna.2021.04.001
  5. Wang L, Varghese S, Bassir F, Lo Y, Ortega C, Shah S, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: A systematic review of PubMed/MEDLINE case reports from 1980 to 2020. Front Med. 2022;9:949520. doi:10.3389/fmed.2022.949520
  6. Shah H, Parisi R, Mukherjee E, Phillips E, Dodiuk-Gad R. Update on Stevens–Johnson syndrome and toxic epidermal necrolysis: Diagnosis and management. Am J Clin Dermatol. 2024;25(4):891–908. doi:10.1007/s40257-024-00889-6
  7. Stewart T, Chan C, Shah H, Frew J. Infectious complications of Stevens-Johnson syndrome and toxic epidermal necrolysis: A systematic review and meta-analysis. Int J Dermatol. 2024. doi:10.1111/ijd.17527
  8. Biju R, Davis S, Sanal G. Quetiapine-induced drug rash with eosinophilia and systemic symptom syndrome. J Med Sci. 2022;42(3):242–4.doi:10.4103/jmedsci.jmedsci_82_21
  9. Del Pozzo-Magaña BR, Liy-Wong C. Drugs and the skin: A concise review of cutaneous adverse drug reactions. Br J Clin Pharmacol. 2024;90(8):1838–55. doi:10.1111/bcp.15490
  10. Frantz R, Huang S, Are A, Motaparthi K. Stevens–Johnson syndrome and toxic epidermal necrolysis: A review of diagnosis and management. Medicina (Kaunas). 2021;57(9):895. doi:10.3390/medicina57090895
  11. Tan E, Robson A, Lai-Cheong J, Wain E. Interstitial granulomatous drug reaction induced by quetiapine. Clin Exp Dermatol. 2016;41. doi:10.1111/ced.12662
  12. Cadot R, Gery P, Lenief V, Nicolas JF, Vocanson M, Tauber M. Exploring recent advances in drugs severe cutaneous adverse reactions immunopathology. Allergy. 2025;80(1):47–62. doi:10.1111/all.16316
  13. Kjaer HF, Mortz CG, Bindslev-Jensen C. Does treatment with antidepressants, antipsychotics, or benzodiazepines hamper allergy skin testing? Clin Transl Allergy. 2021;11(7):e12060. doi:10.1002/clt2.12060
  14. Gedik MS, Hakkoymaz H, Kilci Aİ, Küçük ÖF. General approach to cases of drug intoxication. Eurasian J Crit Care. 2023;5(1):17–21. doi:10.55994/ejcc.1237689
  15. Bliss S, Warnock J. Psychiatric medications: Adverse cutaneous drug reactions. Clin Dermatol. 2013;31(1):101–9. doi:10.1016/j.clindermatol.2011.11.014